Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 15, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at May 15, 2021, 4:58 PM MDT for Eddy County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 4:58 PM MDT (22:58 UTC)
Expired
May 15, 2021, 5:30 PM MDT
In force
32 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 190 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WWUS84 KMAF 152258
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM MDT Sat May 15 2021
 
NMZ028-152330-
Eddy County Plains NM-
458 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL
530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Artesia, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills. 

LAT...LON 3263 10429 3292 10430 3295 10391 3269 10383
TIME...MOT...LOC 2258Z 255DEG 20KT 3275 10418 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 12:51 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 15, 12:51 PM MDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Sat May 15 2021

.DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

.FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, May 15, 1:05 PM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 15, 4:42 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
542 PM CDT Sat May 15 2021

TXZ075-278-152330-
Pecos TX-Davis Mountains Foothills TX-
542 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTHERN
BREWSTER COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles southwest of Fort Stockton, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3043 10321 3056 10334 3089 10300 3078 10278
      3045 10264
TIME...MOT...LOC 2242Z 236DEG 14KT 3059 10313

89
Special weather statement, May 15, 4:45 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
545 PM CDT Sat May 15 2021

TXZ075-082-152330-
Pecos TX-Terrell TX-
545 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles south of McCamey, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Iraan and Bakersfield.

This includes Interstate 10 between mile markers 285 and 319.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3051 10199 3066 10258 3095 10243 3098 10197
      3096 10195 3095 10193 3094 10192 3093 10192
      3093 10189
TIME...MOT...LOC 2244Z 284DEG 21KT 3076 10233

89
Special weather statement, May 15, 4:45 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM MDT Sat May 15 2021

NMZ027-028-152330-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
445 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY COUNTY UNTIL 530 PM
MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Malaga, or 14 miles south of Carlsbad, moving northeast
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad, Loving, Carlsbad North, Malaga, Carlsbad Caverns National
Park, Whites City, Otis and Cavern City Air Terminal.

LAT...LON 3201 10374 3201 10437 3218 10465 3253 10412
      3235 10375
TIME...MOT...LOC 2245Z 220DEG 12KT 3219 10419

10
Special weather statement, May 15, 4:57 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
557 PM CDT Sat May 15 2021

TXZ050-060-061-152345-
Andrews TX-Ector TX-Winkler TX-
557 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...SOUTHWESTERN
ANDREWS...NORTHEASTERN WARD AND EASTERN WINKLER COUNTIES UNTIL 645 PM
CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms 11
miles east of Kermit, moving northeast at 25 mph.

Penny size hail and wind gusts of up to 50 mph will be possible.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees and
Monahans Sandhills State Park.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3194 10235 3165 10278 3165 10280 3183 10303
      3225 10290
TIME...MOT...LOC 2256Z 203DEG 22KT 3187 10290

89
Special weather statement, May 15, 4:57 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
457 PM MDT Sat May 15 2021

NMZ029-152315-
Northern Lea County NM-
457 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 515
PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 21 miles north of Tatum, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crossroads.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.

LAT...LON 3339 10305 3341 10340 3357 10372 3357 10306
TIME...MOT...LOC 2257Z 312DEG 5KT 3356 10336

10
Special weather statement, May 15, 4:58 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
458 PM MDT Sat May 15 2021

NMZ028-152330-
Eddy County Plains NM-
458 PM MDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY COUNTY UNTIL
530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Artesia, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lea County Zip Franklin Memorial Airport and Loco Hills.

LAT...LON 3263 10429 3292 10430 3295 10391 3269 10383
TIME...MOT...LOC 2258Z 255DEG 20KT 3275 10418

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:28 PM MDTSpecial Weather StatementMAFJeff Davis47 min
May 14, 7:17 PM MDTSpecial Weather StatementMAFCulberson, Reeves43 min
May 14, 7:35 PM MDTSpecial Weather StatementMAF40 min
May 14, 8:05 PM MDTSpecial Weather StatementMAFPresidio40 min
May 14, 8:09 PM MDTSpecial Weather StatementMAFReeves51 min
May 15, 1:29 PM MDTSpecial Weather StatementMAFReeves31 min
May 15, 2:06 PM MDTSpecial Weather StatementMAFPecos39 min
May 15, 2:08 PM MDTSpecial Weather StatementMAFReeves52 min
May 15, 2:47 PM MDTSpecial Weather StatementMAFPecos43 min
May 15, 3:02 PM MDTSpecial Weather StatementMAFReeves43 min
May 15, 3:08 PM MDTAreal Flood AdvisoryMAFPecos3 hr
May 15, 3:17 PM MDTSpecial Weather StatementMAFWard43 min
May 15, 3:27 PM MDTSpecial Weather StatementMAFPecos48 min
May 15, 3:29 PM MDTSpecial Weather StatementMAFWard46 min
May 15, 3:44 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 15, 4:03 PM MDTSpecial Weather StatementMAFPecos42 min
May 15, 4:14 PM MDTSpecial Weather StatementMAFWinkler46 min
May 15, 4:17 PM MDTSpecial Weather StatementMAFReeves43 min
May 15, 4:24 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell51 min
May 15, 4:41 PM MDTSpecial Weather StatementMAFCulberson49 min
May 15, 4:42 PM MDTSpecial Weather StatementMAFPecos48 min
May 15, 4:45 PM MDTSpecial Weather StatementMAFPecos45 min
May 15, 4:57 PM MDTSpecial Weather StatementMAFEctor48 min
May 15, 4:57 PM MDTSpecial Weather StatementMAFCochran18 min
May 15, 5:06 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler39 min
May 15, 5:10 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell50 min
May 15, 5:11 PM MDTSpecial Weather StatementMAFLoving49 min
May 15, 5:19 PM MDTSpecial Weather StatementMAFReeves41 min
May 15, 5:25 PM MDTSpecial Weather StatementMAFGaines50 min
May 15, 5:30 PM MDTSpecial Weather StatementMAFLoving45 min
May 15, 5:36 PM MDTSpecial Weather StatementMAFEctor39 min
May 15, 5:41 PM MDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 15, 5:42 PM MDTSpecial Weather StatementMAFPecos48 min
May 15, 5:44 PM MDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland46 min
May 15, 5:46 PM MDTSpecial Weather StatementMAFTerrell44 min
May 14, 6:28 PM MDTSpecial Weather StatementMAFEddy47 min
May 14, 6:33 PM MDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 7:03 PM MDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 7:11 PM MDTSevere Thunderstorm WarningMAFEddy49 min
May 14, 7:14 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 14, 7:46 PM MDTSpecial Weather StatementMAFEddy44 min
May 14, 7:57 PM MDTSpecial Weather StatementMAFEddy48 min
May 14, 8:15 PM MDTSpecial Weather StatementMAFLea45 min
May 15, 3:32 PM MDTSpecial Weather StatementMAFEddy43 min
May 15, 3:53 PM MDTSpecial Weather StatementMAFEddy52 min
May 15, 3:59 PM MDTSevere Thunderstorm WarningMAFEddy61 min
May 15, 4:32 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 15, 4:45 PM MDTSpecial Weather StatementMAFEddy45 min
May 15, 5:40 PM MDTSpecial Weather StatementMAFLea50 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.